Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Klonopin, Lactical, Seroquel, and Celexa -- combined effect


 Familyfriend - Wed Nov 12, 2008 9:55 am

1) Is it typical and appropriate to prescribe daily doses of Klonopin, Lactical, Seroquel, AND Celexa (plus Xanax on an as needed basis)?
2) If so, would it be typical and appropriate for a patient who has never had a seizure, and has not been diagnosed with manic depression, schizophrenia, or any other psychosis?
3) Would the combination of these 4 drugs be likely to cause a side effect of interference with thinking, memory, and speech?

I ask for a family friend, who has been prescribed and is taking these all 4 of these medications daily this year. During that time he has become increasingly debilitated, so that his thinking is foggy, his speech slowed, his memory impaired, and he cannot work. His doctor insists that the mental deterioration is a new symptom, but I am concerned it is more likely a drug interaction side effect. The use of anti-psychotic medications began about January 2008, when the patient (who had been taking Effexor, Xanax, and a third psycho-active medication I can't remember, for mild depression, anxiety and insomnia) had a first-time ever episode of manic-type symptoms: racing thoughts, extreme insomnia, panic, and distorted thinking. Neurological problems such as a tumor or brain trauma have been ruled out by an MRI and a CAT scan, and because the episode was a one-time event occurring at age 62, the doctors consider it unlikely that it represents permanent psychosis. My concern is that our friend seems to be caught in a downward spiral of overmedication, in which new drugs treat side effects of old drugs, but create new side effects. I am writing instead of him basically because he is so debilitated that he doesn't even have the energy or acumin to be asking probing questions. I am hoping that, by at least letting us know whether the combination of these drugs is typical, and what risks they have, it may help our family friend to look for new solutions.
 John Kenyon, CNA - Mon Dec 01, 2008 10:18 pm

User avatar Hello -

While we are talking third-hand about a patient with a medical record that isn't present here (except for the list of psych meds and the doctor's rationale for prescribing them), which makes this a little bit less than a definitive discussion, you certainly have a very reasonable concern about your friend, as well as good reason to believe you may be correct about the inappropriateness of the combination of drugs, as well as the potential for a medication "spiral."

Prescribing Seroquel (alone) for a single episode of racing thoughts and agitation seems rather precipitous. To add to it an antidepressant (Celexa), an anxiolytic/
anti-seizure med such as Klonopin (excellent for panic disorder or chronic anxiety)
plus an anxiety/panic "rescue" drug (Xanax), all combined with "Lactical" (with which I am unfamiliar, but know there is a calibration chemical used by the milk industry, mainly for goats -- could you have meant Lamictal, an anti-seizure medication, instead?) seems extreme, at least.

First, yes, the drug "cocktai" your friend is taking could certainly cause the altered level of conciousness and mentation you've observed in the patient. Any one of them could. potentially, do this. All collectively would almost be certain to cause this. Unfortunately this happens all too frequently due to what I like to call the "Rube Goldberg" or "shotgun" approach", where medications are added to treat symptoms, often caused by medications already being taken, without removing anything from the mix. Often it happens because there is no single "quarterback" doctor keeping track of all the medications being prescribed by different specialists. In your friend's case

Some third party needs to evaluate the medications and the rationale for each, then find the most workable (optimal) combination that would manage his problems without putting him in a state where he cannot hope to think clearly nor function.

Just based on the little history provided in your post, I would think Seroquel and Lamictal (I'm going to assume that's what it actually is) would not only be the main offenders, but also seem like the least necessary.

I hope your friend will have a solid advocate who can perhaps help him find a "quarterback" or, at the very least, a second opinion/consult with a neurologist or psychopharmacologist who can clear this up.

Best of luck to you and to your friend. Based on what you've provided here, it would seem very likely he is overmedicated and would probably improve greatly with proper management of the medications. Please let us know how things go.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us